Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

July 15, 2021Van Wert County, Ohio

NWS Northern Indiana issued this special weather statement at Jul 15, 2021, 4:18 PM EDT for Van Wert County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 4:18 PM EDT (20:18 UTC)
Expired
Jul 15, 2021, 5:00 PM EDT
In force
42 min
Issued by
NWS Northern Indiana

County Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 90 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WWUS83 KIWX 152018
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
418 PM EDT Thu Jul 15 2021

INZ018-027-OHZ015-024-152100-
Adams-Allen-Van Wert-Paulding-
418 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN...NORTHERN
ADAMS...SOUTHWESTERN PAULDING AND NORTHWESTERN VAN WERT COUNTIES...

At 418 PM EDT, a strong thunderstorm was located near Decatur, moving
east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Van Wert, Decatur, Monroeville, Convoy, Ohio City, Middletown,
Middlebury, Preble, Dixon, Scott, Haviland, Wren, Magley, Tipton,
Peterson, Glenmore, Monmouth, Cavett, Hoagland and Jonestown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4078 8507 4099 8507 4104 8453 4076 8449
TIME...MOT...LOC 2018Z 266DEG 32KT 4089 8501 

$$

HAIL...0.25IN
WIND...50MPH

JAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:55 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 15, 3:55 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
355 PM EDT Thu Jul 15 2021

.SYNOPSIS...
Issued at 349 PM EDT Thu Jul 15 2021

Periods of showers and thunderstorms can be expected to continue
through Friday evening. Locally heavy rainfall is possible during
this period, especially tonight into Friday evening. Chances of
showers will linger on Saturday but will be lower, with mainly
dry conditions expected by Sunday. Much of next week appears to
be dry with some chances of showers and thunderstorms returning
toward the end of the work week.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 349 PM EDT Thu Jul 15 2021

A narrow pre-frontal instability axis, differential heating forcing
arising from convective cloud debris from overnight upstream storms,
and a couple of different zones of pre-frontal confluence have been
sufficient to generate showers and thunderstorms across the area
this afternoon. Some decent low level westerly winds noted in KILX
morning RAOB and recent increases in 5-10k foot winds also noted in
KIWX VWP have been favorable for effective shear values of 30 to 40
knots. This shear magnitude combined with MLCAPES on the order of
1000-2000 J/kg could lead to some more vigorous multicell convection
for the remainder of the afternoon with isolated damaging wind gusts
possible. The biggest concern may be brief periods of very heavy
rainfall with an axis of 1.8+ PWATs continuing to build across the
area. Some modest storm motions this afternoon should prevent any
widespread hydro impacts however with mainly some localized
ponding of water on roadways expected.

For this evening, will need to watch evolution of next convectively
enhanced short wave tracking out of eastern Missouri. Low level
winds should exhibit some subtle backing ahead of this feature which
could allow for northward development of showers and storms.
Preceding this wave, primary instability axis should continue to get
suppressed southward however as sfc cold front continues to
slowly sag southward across the southern Great Lakes. Feel that
this setup should favor south/southwest locations for greater
possibility of some locally heavy rainfall tonight as the Missouri
short wave approaches. Cannot completely discount isolated severe
gusts into early this evening across the southwest given decent
shear profiles persisting. Decent rainfall amounts are possible
tonight across central/northern locations also, but forecast
confidence is somewhat lower across the north overnight as extent
of rainfall across these locations may depend on extent of
convective enhancement of approaching upper vort max.

Friday still appears to be an active day as upper level disturbance
currently tracking through western KS this afternoon begins to lift
E-NE across the Ohio Valley and southern Great Lakes. Still a good
deal of spread exists on where associated sfc boundary will lay out,
but have not deviated much from previous forecast trends in sfc
reflection of this disturbance tracking across central portions of
the forecast area. Persistence of impressive deep layer moisture
and strengthening low level convergence fields should promote
continued heavy rainfall potential on Friday/Friday evening with
another 1 to 2 inches of rain possible (locally higher for
stronger convective elements). If higher end amounts in the 1 to 3
inch range do verify over next few days, some instances of river
flooding are possible, but main hydro impacts appears to be some
localized urban/lowland flooding.

Other concern for Friday is possibility of more isolated severe
weather. This potential will depend largely on where stalled sfc
boundary sets up. Some enhanced wind fields with the approaching
Plains vort max could result in some better storm organization in
vicinity of this boundary Friday afternoon into early Friday
evening. Current indications would suggest greatest potential would
be roughly along and south of US Route 24 with isolated damaging
winds as the primary threat.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 349 PM EDT Thu Jul 15 2021

Upper level forcing will be slow to exit Friday night into Saturday
with continued chances of showers/storms across the southeast half
of the area. By Saturday night into Sunday, upstream amplifying
upper level ridging and departure of this upper trough should allow
for a trend to dry conditions Saturday night into Sunday. Seasonable
temperatures are expected for much of next week with highs in the
mid 80s. Some additional shower/storm chances are possible post-
Wednesday as several vorts rotate through eastern Canadian upper
trough helping to strengthen some elevated warm advective forcing
downstream of the central CONUS upper ridging.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 106 PM EDT Thu Jul 15 2021

Main changes to 18Z TAFs will be for the initial 6 to 9 hour
period with the remainder of the period conditional on how the
initial convection sets up.

Vis sat showing 2 bands of enhanced cu with a few showers already
showing up between KVPZ and KRZL. Many of the high res models tend
to support that the bulk of the initial convection could form just
south of KSBN but it could be close. Was tempted to limit to VCTS
at KSBN, but will just move up timing to start at 18Z and limit
tempo to a few hours. Line of convection should evolve and move
towards KFWA with timing also moved up somewhat to address current
trends. Localized IFR/LIFR conditions could materialize briefly
with the strongest convection but is not captured prior to 00Z.

Several models suggest convection across N MO moves NE into the
area after 00Z with several rounds possibly continuing through the
remainder of the TAF period. The greatest threat will likely
reside at KFWA overnight into Fri AM but could very well edge back
NW into KSBN. Period after 3 or 4Z has been generally left alone
for now given the low confidence on exact setup and impacts of the
afternoon convection.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 15, 5:47 AM EDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
547 AM EDT Thu Jul 15 2021

INZ003>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-161000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
547 AM EDT Thu Jul 15 2021 /447 AM CDT Thu Jul 15 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms with strong gusty winds and heavy rainfall may bring
local flooding of urban and low-lying areas today and tonight.
Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms with strong gusty winds and heavy rainfall may bring
local flooding of urban and low-lying areas Friday through Friday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ077-161000-
Berrien-
547 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Thunderstorms with strong gusty winds and heavy rainfall may bring
local flooding of urban and low-lying areas today and tonight.
Friday.

There is a moderate swim risk Thursday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms with strong gusty winds and heavy rainfall may bring
local flooding of urban and low-lying areas Friday into early Friday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-161000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
547 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Thunderstorms are likely today and tonight that will bring hazardous
conditions to small craft.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms with gusty winds are likely Friday that will bring
hazardous conditions to small craft.

In the hours before

Special weather statement, Jul 15, 3:12 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
312 PM EDT Thu Jul 15 2021

OHZ004-015-151945-
Defiance-Paulding-
312 PM EDT Thu Jul 15 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DEFIANCE
AND CENTRAL PAULDING COUNTIES...

At 311 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Defiance to near Payne. Movement was
east at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Defiance, Paulding, Oakwood, Melrose, Cecil, Jewell, Arthur,
Brunersburg, Charloe and Ayersville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4117 8424 4117 8434 4112 8434 4109 8439
      4110 8477 4132 8444 4135 8423 4130 8423
TIME...MOT...LOC 1911Z 253DEG 24KT 4131 8444 4112 8469

HAIL...0.25
WIND...40MPH

FISHER
Special weather statement, Jul 15, 3:34 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
334 PM EDT Thu Jul 15 2021

OHZ004-005-015-016-152000-
Henry-Putnam-Defiance-Paulding-
334 PM EDT Thu Jul 15 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PUTNAM...
SOUTHEASTERN DEFIANCE...EAST CENTRAL PAULDING AND HENRY COUNTIES...

At 334 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Napoleon to near Defiance to 7 miles
north of Continental to near Paulding. Movement was east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Deshler, Holgate, Mcclure, Hamler, Malinta, Florida, New Bavaria,
Gallup, Grelton, Arthur, Charloe, Pleasant Bend, Ayersville, North
Creek, Wisterman, Elery and Standley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4112 8414 4113 8455 4121 8432 4129 8429
      4137 8415 4142 8388 4121 8388
TIME...MOT...LOC 1934Z 263DEG 34KT 4136 8415 4128 8427 4121 8430 4114
8452

HAIL...0.25IN
WIND...50MPH

FISHER
Local storm report, Jul 15, 4:02 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
402 PM EDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     3 S BOWERSTOWN          40.85N 85.45W
07/15/2021  M46 MPH          HUNTINGTON         IN   AWOS

            AWOS STATION KHHG HUNTINGTON.

&&

MCS
Local storm report, Jul 15, 4:03 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
403 PM EDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND GST     2 S GRISSOM AFB         40.63N 86.15W
07/15/2021  M59 MPH          MIAMI              IN   AWOS

            AWOS STATION KGUS GRISSOM AFB PERU.

&&

MCS
Special weather statement, Jul 15, 4:05 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
405 PM EDT Thu Jul 15 2021

INZ023>026-032-033-152045-
Miami-Wabash-Huntington-Blackford-Wells-Grant-
405 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WABASH...GRANT...
BLACKFORD...SOUTHERN HUNTINGTON...SOUTHWESTERN WELLS AND SOUTHEASTERN
MIAMI COUNTIES...

At 405 PM EDT, a strong thunderstorm was located near Van Buren, or 8
miles northeast of Marion, moving east at 25 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marion, Hartford City, Gas City, Upland, Montpelier, Jonesboro,
Sweetser, Swayzee, La Fontaine, Van Buren, Miami, Converse, Warren,
Lancaster, Amboy, Poneto, Mount Etna, Mcnatts, Bennetts Switch and
Landess.

This includes Interstate 69 in Indiana between mile markers 257 and
281.

&&

LAT...LON 4051 8586 4057 8587 4057 8616 4077 8593
      4077 8521 4038 8521
TIME...MOT...LOC 2005Z 280DEG 20KT 4066 8559

HAIL...0.25IN
WIND...55MPH

JAL
Special weather statement, Jul 15, 4:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
418 PM EDT Thu Jul 15 2021

INZ018-027-OHZ015-024-152100-
Adams-Allen-Van Wert-Paulding-
418 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN...NORTHERN
ADAMS...SOUTHWESTERN PAULDING AND NORTHWESTERN VAN WERT COUNTIES...

At 418 PM EDT, a strong thunderstorm was located near Decatur, moving
east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Van Wert, Decatur, Monroeville, Convoy, Ohio City, Middletown,
Middlebury, Preble, Dixon, Scott, Haviland, Wren, Magley, Tipton,
Peterson, Glenmore, Monmouth, Cavett, Hoagland and Jonestown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4078 8507 4099 8507 4104 8453 4076 8449
TIME...MOT...LOC 2018Z 266DEG 32KT 4089 8501

HAIL...0.25IN
WIND...50MPH

JAL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:11 PM EDTSpecial Weather StatementIWXFulton34 min
Jul 15, 4:05 PM EDTSpecial Weather StatementIWXBlackford, Grant, Wells40 min
Jul 15, 4:05 PM EDTSpecial Weather StatementIWXBlackford, Grant, Wells40 min
Jul 15, 4:50 PM EDTSpecial Weather StatementIWXBlackford, Grant40 min
Jul 15, 6:16 PM EDTSpecial Weather StatementIWXWhite44 min
Jul 15, 2:47 PM EDTSpecial Weather StatementIWXFulton28 min
Jul 15, 3:12 PM EDTSpecial Weather StatementIWXPaulding33 min
Jul 15, 3:34 PM EDTSpecial Weather StatementIWXHenry26 min
Jul 15, 4:20 PM EDTSpecial Weather StatementIWXPutnam40 min
Jul 15, 4:51 PM EDTSpecial Weather StatementIWXPutnam24 min
Jul 15, 5:17 PM EDTSpecial Weather StatementIWXPutnam28 min
Jul 15, 6:08 PM EDTSpecial Weather StatementIWXAllen37 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.